Drought, Parmer
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of September due to a continued lack of widespread beneficial rainfall. A majority of the region saw less than 50% of normal precipitation with a large area of the South Plains and extreme southwest Texas Panhandle receiving less than 10% of normal.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions worsened during the month of September due to a continued lack of widespread beneficial rainfall. A majority of the region saw less than 50% of normal precipitation with a large area of the South Plains and extreme southwest Texas Panhandle receiving less than 10% of normal. This led to an expansion of D4 (exceptional drought) conditions across the southwest Texas Panhandle and southwestern South Plains. The D3 (extreme Drought) region remained relatively unchanged during the month encompassing the remainder of the extreme southwestern Texas Panhandle and the majority of the South Plains.
Temperatures in September averaged below normal, which helped to mitigate the lack of rainfall during the month. Dryland crops continued to suffer from this stretch of hot and dry weather in many parts of the region. Up to 41% of the cotton crop in Texas was reported as poor to very poor. Numerous fields that normally would have had maturing cotton crops were barren due to the loss of the crop. Cattle were reported to be in good condition despite the deteriorating pasture conditions due to supplemental feeding. Lack of rainfall was also delaying the planting of the winter wheat crop across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 11:41 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1241 AM CDT Tue Sep 1 2020 .AVIATION... Shower activity is expected to persist around the region through around sunrise before we start to see more low level drying. The activity should remain pretty tame overnight and will largely not be much of an impediment to aviation. Thunderstorms should develop by the middle of the afternoon. Generally VFR outside of convective activity though there is a slight risk of MVFR at all three sites. && PREV DISCUSSION... /issued 228 PM CDT Mon Aug 31 2020/ SHORT TERM... Today's cold front to continues to sag south but with little forward momentum remaining. As of 1:30 PM the front was near a Plains to Lubbock to Childress line. This front is still expected to serve as the focus for thunderstorm development mid to late afternoon. Progged surface-based CAPE around 2000 J/kg combined with modest 20- 25 kts 0-6km bulk shear suggest some potential for severe. Will run with highest precip chances southeast of the frontal boundary, but there is some potential of convection to build northward as winds behind the front begin to veer toward the east and southeast. This change in wind direction comes as a sharp upper level short wave trough moves quickly southeastward over the Great Basin. This trough will bring the next round of precipitation, although timing is uncertain. There are also questions around how dry the mid level advection will be ahead of the system. Water vapor imagery suggests there is enough moisture source upstream that we may avoid the drier model solutions. Some solutions tap into this better moisture early in the day with some elevated storms in the morning while drier solutions hold off until peak heating and convective initiation then. For now will trend toward the previous forecast and the wetter solution given expected moisture with fairly high morning rain chances and a slight uptick in PoPs after noon. Extent of shower and cloud cover to likely have a bearing on high temperatures with MOS guidance showing a fairly wide spread. Hard to go away from the warmer end of guidance given the track record of the last several months, but will meet a little more toward half way given the nod to the wetter solutions. LONG TERM... The forecast generally remains on track for solid rain chances across the forecast area through mid-week, followed by warmer and drier conditions late week, and then maybe some renewed rain chances by late weekend into Labor Day. By the evening hours Tuesday, the upper-level low will be centered around the Four Corners area and the model guidance has pretty much coalesced around a track that swings it across east-central NM and West Texas through Wednesday night, although some differences remain in 500 mb height fields and just what latitude will the low be as it passes over West Texas (e.g. near Lubbock, or farther to the north?). While scattered showers and thunderstorms remain possible if not likely Tuesday night, it appears that Wednesday will hold the best rain chances of the extended period for the bulk of the forecast area, and especially in the Rolling Plains. Although we do note that there has been a subtle shift to the north in the projected swath of heavier rainfall. And on the Caprock, both the probability and amount of rain by several models has decreased with the latest runs, and this has been reflected by slightly lower blended guidance for PoP and QPF. Some locally heavy rainfall may still be possible in the Rolling Plains, where we could see rainfall amounts of two inches or so. The 12Z GFS took a turn toward the ECMWF showing the trough with the slower exit to the east, but it still dries the area out pretty quickly from west to east by Wednesday night. The ECMWF remains slower, but should still have precip coming to an end by early Thursday. The ECMWF also still stalls out the filling upper-low over central or north-central TX and then begins to retorgrade it back the west or southwest late Thu into Fri, while the GFS continues to take the trough farther east, with the upper-ridge quickly building into West Texas from the West. Rain chances should be low either way (perhaps a few showers in the case of the ECMWF), but the ECMWF solution would keep us from warming back up as quickly as the GFS. Looking farther out, the western U.S. upper ridge should begin to retreat west late in the weekend in the face of a longwave trough developing across the Great lakes area into the central plains. This pattern should dislodge some seasonably cool air over the Canadian Prairies and send it south through the plains, and potentially into our neck of the woods late Sunday or Monday. This front could bring a pretty sharp cooldown and perhaps some rain chances if moisture and lift are adequate. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 26/28/26
Hazardous Weather Outlook National Weather Service Lubbock TX 315 AM CDT Mon Aug 31 2020 TXZ021>044-010815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 315 AM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A risk of strong to possibly severe thunderstorms will be possible mainly southeast of a line from Childress to Post. The primary threat will be downburst winds to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic episodes of scattered thunderstorms, some with strong downburst potential, will exist over the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919358, 919360, 919366, 919368, 919370, 919373, 919376, 919379, 919383, 919385, 919386, 919387, 919388, 919389, 919390.